Indiana, 2019

Hail in Indiana, May 28, 2019

May 28, 2019 · NWS IWX · 8 events in 1 county or zone

An unstable and highly sheared environment existed south of a stationary front. Severe thunderstorms develop with the some producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unstable and highly sheared environment existed south of a stationary front. Severe thunderstorms develop with the some producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 28, 1:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 28, 1:25 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
225 PM EDT Tue May 28 2019

.SYNOPSIS...
Issued at 400 AM EDT Tue May 28 2019

Isolated showers with perhaps a thunderstorm will continue early
this morning. Scattered showers and storms are expected to
redevelop this afternoon across portions of northern Indiana and
northwest Ohio as a cold front drops across the southern Great
Lakes. A few of these storms could be strong to severe this
afternoon with gusty winds. Rain chances will increase again later
tonight into early Wednesday, with a continued chance of showers
and thunderstorms through Thursday.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 219 PM EDT Tue May 28 2019

Latest surface analysis has quasi-stationary boundary over the
area this afternoon with frontal wave moving toward Lake Erie and
low pressure back to the west over Kansas. Visible satellite
indicating some partial clearing south of this boundary which has
airmass destabilizing with afternoon heating as SB CAPEs exceeding
3500J/kg in southeast CWA where temperatures have reached 80F and
dewpoints near 70F. Good shear profiles along the frontal
boundary with effective bulk shear 40kts will be supportive of
additional thunderstorm development as the afternoon progresses
although not exactly aligned spatially with greatest instability.
Uncertainty remains in how organized afternoon development will be
but forecast soundings indicating primarily unidirectional
profiles supporting more of a hail/wind threat. Better focus of
moisture convergence along the front back in the plains/mid-MS
valley and expected to be the focus for more organized
thunderstorm development going into the evening hours.
Strengthening nocturnal LLJ up to 50kts will nose into mid-MS
valley tonight providing continued support for discrete storms to
organize into a convective complex that is expected to ride along
frontal boundary and impact the area after midnight and continue
into Wednesday morning. This scenario favors storms becoming more
elevated with time and with PW around 1.5 inches and warm cloud
depths approaching 15Kft any type of training along the front will
put heavy rain as the primary threat overnight...as some of last
nights storms illustrated with rainfall over an inch in 30
minutes. HREF members in decent agreement wrt timing with leading
edge of complex arriving in NW CWA around midnight but not
surprising plenty of spread in the finer details.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 219 PM EDT Tue May 28 2019

Forecast period to begin with upper low lifting out of the four
corners into the central plains/mid-MS valley. This is expected to
bring one additional frontal wave along quasi-stationary boundary
into the region on Thursday. Expect ongoing nocturnal convective
complex Wednesday night into Thursday morning to impact the
area...PW ahead of this wave 1.5-2.0 along with modest instability
and shear will have locally heavy rain possible and a few storms
producing damaging wind gusts. This wave will finally allow front
to push through and clear the area by Friday and bring with it a
pleasant day of cooler and less humid conditions. Northwest flow
pattern going into the weekend will bring a couple of weak
disturbances through the area but all in all a much quieter
pattern remainder of the forecast period with seasonable
temperatures at or slightly below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 123 PM EDT Tue May 28 2019

Weak front is currently draped across the area with warm/unstable
conditions at KFWA and lingering MVFR stratus over KSBN. Expect
some improvement at KSBN later this evening but a secondary round
of showers (possibly a few thunderstorms) will arrive overnight
with additional low stratus thereafter. At KFWA...expect storms to
move through this afternoon with severe weather possible. A brief
period of VFR then expected before additional rain and low stratus
returns late tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 1:42 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
242 PM EDT Tue May 28 2019

INZ003>009-012>016-MIZ077>081-OHZ001-002-291845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-
242 PM EDT Tue May 28 2019 /142 PM CDT Tue May 28 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

A few showers and thunderstorms are possible this afternoon with
frequent lightning and heavy downpours the main threat.

Additional showers and thunderstorms are expected to overspread the
area from the west overnight into early Wednesday. Thunderstorms
could be accompanied by some gusty winds and locally heavy rainfall
late tonight into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe storms on Wednesday as
thunderstorms redevelop in the afternoon. Damaging wind and large
hail will be the main threat.

The chance of thunderstorms will continue on Thursday, but severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-291845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
242 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a low chance of thunderstorms today. Showers and
thunderstorms will become likely overnight tonight. Severe weather
is not expected today or tonight, but any showers and storms will be
capable of producing winds to 30 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic chances of thunderstorms will continue for Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-291845-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
242 PM EDT Tue May 28 2019

...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect until 8 PM EDT.
Thunderstorms will continue to develop with the potential of becoming
severe. Damaging wind gusts, isolated large hail, and localized
heavy rainfall are the main threats.

Additional showers and thunderstorms are expected to overspread the
area from the west overnight into early Wednesday. Thunderstorms
could be accompanied by some gusty winds and locally heavy rainfall
late tonight into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe storms on Wednesday as thunderstorms
redevelop in the afternoon. Damaging wind and large hail will be the
main threat.

The chance of thunderstorms will continue on Thursday, but severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 28, 1:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
232 PM EDT Tue May 28 2019

INZ032-281900-
Grant-
232 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT GRANT COUNTY...

At 231 PM EDT, a strong thunderstorm was located over Swayzee, or 10
miles west of Marion, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Sweetser, Swayzee,
Van Buren, Sims, Converse, Home Corner, Michaelsville, Landess,
Normal, Mier, Jalapa, Herbst, Hanfield, Hackleman and Point Isabel.

This includes Interstate 69 in Indiana between mile markers 256 and
271.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.

LAT...LON 4062 8586 4065 8562 4065 8545 4045 8545
      4039 8586
TIME...MOT...LOC 1831Z 250DEG 24KT 4050 8586

HAIL...0.25IN
WIND...40MPH

NWS
Special weather statement, May 28, 2:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT Tue May 28 2019

INZ023-024-281945-
Wabash-Miami-
315 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTHWESTERN
MIAMI COUNTIES...

At 315 PM EDT, a strong thunderstorm was located near Mexico, or 9
miles north of Peru, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wabash, Mexico, Denver, Roann, Lagro, Chili, Ijamsville, Stockdale,
Speicherville, Laketon, Deedsville and Urbana.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Indiana.

LAT...LON 4081 8614 4094 8614 4100 8565 4083 8565
TIME...MOT...LOC 1915Z 265DEG 37KT 4088 8605

HAIL...0.25IN
WIND...40MPH

NWS
Special weather statement, May 28, 2:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
344 PM EDT Tue May 28 2019

INZ023-024-282015-
Wabash-Miami-
344 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND CENTRAL MIAMI
COUNTIES...

At 344 PM EDT, a strong thunderstorm was located near Peru, moving
east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Peru, Wabash, Mexico, Erie, Lagro, Chili, Richvalley, Speicherville,
Servia, Lincolnville and Urbana.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central and northeastern Indiana.

LAT...LON 4076 8609 4085 8611 4092 8564 4074 8564
TIME...MOT...LOC 1944Z 262DEG 32KT 4079 8602

HAIL...0.25IN
WIND...50MPH

Brown
Special weather statement, May 28, 2:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Tue May 28 2019

INZ023>025-282015-
Wabash-Miami-Huntington-
351 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...NORTHWESTERN
HUNTINGTON AND NORTH CENTRAL MIAMI COUNTIES...

At 351 PM EDT, a strong thunderstorm was located 9 miles northwest of
Wabash, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Manchester, Andrews, Roann, Ijamsville, Stockdale,
Speicherville, Laketon, Bippus, Bracken and Urbana.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central and northeastern Indiana.

LAT...LON 4087 8602 4094 8602 4101 8568 4100 8568
      4100 8561 4084 8560
TIME...MOT...LOC 1951Z 266DEG 32KT 4090 8593

HAIL...0.50IN
WIND...50MPH

Brown
Special weather statement, May 28, 2:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
355 PM EDT Tue May 28 2019

OHZ025-282030-
Allen-
355 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...

At 355 PM EDT, a strong thunderstorm was located near Waynesfield, or
7 miles east of Fort Shawnee, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lima, Fort Shawnee, Harrod, Yoder, Westminster, Hume and Rousculp.

This includes Interstate 75 between mile markers 119 and 126.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Ohio.

LAT...LON 4064 8411 4066 8411 4066 8422 4068 8422
      4069 8424 4082 8388 4064 8388
TIME...MOT...LOC 1955Z 266DEG 32KT 4069 8399

HAIL...0.50IN
WIND...40MPH

Brown

The radar

The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Huntington

When
May 28, 3:00 PM EST to 3:01 PM EST
Where
Huntington County, 1.73 mi NW of Huntington
Measured
1.5 in hail
Reported by
Public
Coordinates
40.900, -85.500

Hail, Huntington

When
May 28, 3:04 PM EST to 3:05 PM EST
Where
Huntington County, 2.14 mi NNW of Andrews
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.880, -85.610

Hail, Huntington

When
May 28, 3:05 PM EST to 3:06 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
1.5 in hail
Reported by
NWS Storm Survey
Coordinates
40.880, -85.510

Hail, Huntington

When
May 28, 3:08 PM EST to 3:09 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
40.880, -85.510

Hail, Huntington

When
May 28, 3:27 PM EST to 3:28 PM EST
Where
Huntington County, 2.71 mi WSW of Mt Etna
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.740, -85.620

Hail, Huntington

When
May 28, 3:32 PM EST to 3:33 PM EST
Where
Huntington County, 1.48 mi NNE of Mt Etna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.770, -85.560

Hail, Huntington

When
May 28, 3:40 PM EST to 3:41 PM EST
Where
Huntington County, 2.14 mi NNW of Majenica
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.800, -85.460

Hail, Huntington

When
May 28, 3:43 PM EST to 3:44 PM EST
Where
Huntington County, 0.52 mi W of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -85.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828141, 828139, 828140, 828142, 828143, 828144, 828145, 828146.